Kansas, 2023

Flash Flooding in Kansas, May 31, 2023

May 31, 2023 · NWS EAX · 2 events in 2 counties and zones

Heavy rain fell on May 31st leading to flash flooding in Miami and Leavenworth Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rain fell on May 31st leading to flash flooding in Miami and Leavenworth Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:24 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 2:24 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
324 AM CDT Wed May 31 2023

.Discussion...
Issued at 324 AM CDT WED MAY 31 2023

Key Messages:

- Warm, Humid, and Likely Stormy Today

- Similar Pattern Through Friday

- Somewhat More Organized Activity Into The Weekend

- Timing of Storms Remains Difficult To Pinpoint

Discussion:

The lack of mid to upper-level flow, with higher instability and
airmass thunderstorms, with outflows producing more thunderstorms
that then produce even more outflows, has the sound and look of a
mid to late summer pattern. But, we are actually only on the final
day of May. This similar kind of pattern is going to continue for at
least the next couple of days. Timing of convection is hardest
component to pinpoint with the forecast. In addition, several spots
have seen an over performance with rainfall totals with respect to
QPF expected from forecast a few days. The mesoscale environment
found the moisture it needed.

Rex Block pattern over the eastern CONUS is still in place. The
center of the high has shifted slightly, currently centered over the
New England Region with the low off the coast of the Carolinas. The
PV anomaly off the west coast the last few days has finally come
ashore in the far southwestern CONUS, resulting in a deeper H5
trough there. That is helping to maintain the amplified flow over
the central CONUS, and continues to send multiple short-wave
perturbations and secondary vorticity maximums across the region. At
the low-levels, though weaker, still maintains a southerly component
that brings in more moisture and warmer temperatures. The convective
activity though has provided temporary relief at times, but the
atmosphere has been able to quickly recover. In addition to the
parade of vort maxes traversing the weak southwesterly flow in the
mid-levels, there is an MCV hanging around the area associated with
the activity over the Central and High Plains from Tuesday morning
and early afternoon. Even with the passage of the one short-wave
axis, this MCV provided extra convergence through a high theta-e
airmass and sustained convection overnight and into the early
morning hours Wednesday. As of 08z this morning, there was a cluster
storms throughout eastern and northeastern Kansas, including the
west portions of the KC Metro. These storms have had motions of less
than 10 kts at times, resulting in locally heavy rainfall in some
areas. The outflow boundaries from the Tuesday evening convection
did help to eradicate a decent amount of the MLCAPE, thus has kept
storms overnight from becoming deep enough to produce stronger cold
pools, and thus have not seen overly gusty winds or a hail core.
Even with these storms in the area, the transport of higher theta-e
air will help to re-establish instability, and may see some recovery
as early as 12-14z this morning. Another day of 1500 to 2000 J/kg
MLCAPE is certainly possible, though could be cut-off if this early
morning convection lingers. However, given the numerous short-wave
moving through, would expect a period of weak subsidence between
passing short-wave axes that should provide some clearing to our
skies (and maybe even weaken current convection). The HRRR attempts
to take the current convection and intensify it as instability
increases through the day, with new convection going up in west-
central Missouri close to the remnant MCV. The environment certainly
could support this kind of solution. However, any new outflow
boundaries could end up being disruptive to the convergence with the
MCV, or perhaps push it eastward out of the area. You could also
make the argument that convergence along an outflow may result in
additional thunderstorm activity. Overall, the flow remains weak,
and thus will see storms struggle to become organized. Trying to
track out currently detectable sources of lift, am thinking that
timing between 10z-14z and then again from 23z-02z across most of
Missouri and eastern Kansas would be the most likely timing for
stronger storms, though convection is certainly possible outside of
these two time windows. As for the wind threat, RAP/HRRR soundings
do have some mixing again this afternoon that develops a shallow
inverted-v sounding, but not nearly as deep as they were on Tuesday
afternoon. Today they only extend up to about 1km. The moisture
associated with convection has helped to keep the mixed layer a bit
more shallow. Hail potential is about the same as yesterday,
thermodynamically could support a stronger updraft with a few hail
stones in it but the lack of vertical wind shear inhibits the
necessary vertical pressure perturbations in updrafts to keep stones
in the hail embryo growth zone. If a storm develops and another
outflow boundary catches up to it, you may see a few radar scans
that suddenly give the reflectivity a big jump, but then quickly
comes back down. With weaker storm-relative flows, expect narrower
updrafts that will struggle to maintain intensity for an extended
period of time. The bigger concern with thunderstorms today will be
the rainfall amounts. With storm motions less than 10 kts likely, we
could see some areas receive between half an inch to one inch again.
Even though we are dealing with drought conditions, these amounts if
less than hour could result in flooding for lower laying areas,
including highway ditches and underpasses. PWATs will be around 1.25
to 1.50 inches this afternoon, which may lend to more efficient rain
producers like we saw on Tuesday.

Looking at more of the same for Thursday morning and afternoon with
respect to warm temperatures and shower/thunderstorm potential.
Again weak flow will prevent activity from organizing much, driven
mainly by outflow boundary convergence. If we get any storms that
run into each other and congeal, perhaps another MCV develops and
provides a focus point for stronger storms. Periods of subsidence
between short-wave axes can can continue to provide boundary layer
recovery, especially if clearing occurs in the afternoon during peak
insolation. Friday into Saturday, synoptic scale models finally
moves the main PV anomaly further eastward, and we will start to see
stronger mid to upper-level flow across the High Plains and Central
Plains. This may result in slightly better organization for
convective activity heading into the weekend. Low-level flow will
remain southerly thus keeping temperatures in the upper 80s with a
few spots likely hitting the lower 90s. GEFS and other ensembles in
the extended favor a warm and wet pattern as well, with most days
through the weekend having at least a 60 percent chance for at least
0.10 inches of rainfall. Once again would expect locally higher
amounts with stronger storms.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1230 AM CDT WED MAY 31 2023

The wave of showers and thunderstorms from Tuesday evening have
dissipated. There are few other showers and storms in eastern
Kansas but so far have remained away from the KC Metro terminals.
There is still lingering cloud cover from the previous activity
but most bases are at VFR. More shower and thunderstorm activity
is likely at some point this afternoon. Timing is very hard to
pinpoint with how weakly forced these storms are. Current
thinking is that more activity could fire up around 11-12z
timeframe along the MO-KS border. There should be enough
instability that redevelops that most activity will be
thunderstorms. Therefore, have placed a few hours of TSRA at the
KC Metro terminals this morning. There is a conditional threat for
more activity in the afternoon, dependent on how the morning
activity evolves. Will need to watch satellite and radar trends
closely today, but overall confidence on timing will be low to
medium.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...Krull
Hazardous weather outlook, May 31, 3:43 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
443 AM CDT Wed May 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
443 AM CDT Wed May 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Areas near the Kansas and Missouri border will see ongoing
thunderstorms this morning, which may persist into the afternoon.
Minor flooding is possible with these storms.

Another round of thunderstorms will be possible later this afternoon.
Severe weather is not anticipated with this activity, but again there
could be some minor flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Daily chances for thunderstorms will persist each afternoon from
 Thursday through Saturday. At this time, severe weather is not
expected with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Miami

When
May 31, 4:15 AM CST to 5:15 AM CST
Where
Miami County, 4.14 mi W of Antioch to 3.6 mi WSW of Antioch
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.712, -95.006

KOFO reported a car with water up to the door required a water rescue. This was an isolated report.

Flash Flood, Leavenworth

When
May 31, 6:33 PM CST to 7:33 PM CST
Where
Leavenworth County, 0.3 mi WNW of Jarbalo to 0.58 mi NE of Jarbalo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.202, -95.075

Water was along the road at 219th and 211th Streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104391, 1104393.